Maryland, 2018

Damaging Wind in Maryland, July 17, 2018

July 17, 2018 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 17, 3:05 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 17, 3:05 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
405 PM EDT Tue Jul 17 2018

.SYNOPSIS...
A cold front crosses the region late this evening and overnight.
High pressure builds into the area Wednesday and Thursday, then
shifts off the New England coast over the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 230 PM EDT Tuesday...

Latest surface analysis has the cold front still to our west
close to the mountains and moving very slowly. A pre-frontal
trough across the piedmont and south central VA was helping to
trigger convection aided by a weak upper shortwave. Hi res
models in decent agreement in developing a first round of
convection this afternoon along the prefrontal trough, moving
slowly east, then another wave of showers and storms with the
front later this evening. Much of central VA and NE NC should
experience a round or two of showers and storms between now and
04z. Some models suggest less coverage across MD, but will
anticipate a round of showers and storms just ahead and along
the front even in MD.

Stronger storms this aftn and evening will produce frequent
lightning and with precip loading and DCAPE around 700 j/kg
expect some downbursts mostly producing 35 to 45 mph with some
isolated downbursts reaching severe limits. Due to some weak
shear and a storm motion of around 20 kt do not anticipate much
in the way of flooding though with PWAT of 2.25 inches rain will
be heavy at times resulting in some rapid accumulations of up
to one inch of rain which may cause some temporary issues due to
runoff.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
As of 230 PM EDT Tuesday...

High pressure builds in from the N Wed though the front will
still be near the Albemarle Sound come daybreak Wed and some
guidance suggests a few lingering shwrs across nern NC early Wed
morning. Wed will be generally mostly sunny and cooler with
less humidity as dew points drop into the upper to lower 60s and
highs top out in the mid 80s.

Even cooler come Wed night with Mstly skies. Lows in the 60s
except nr 70s close to the SO coast. Mstly sunny Thur and very
peasant with highs remaining in the 80s and RH rather low.
Temps warm a little come Fri as the high moves offshore and flow
start to return from the S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 400 PM EDT Monday...

A sustained chance of showers and thunderstorms through the extended
period, with temperatures in the mid 80s to low 90s, is in store. A
low pressure system is expected to develop over the Outer Banks of
NC by 06z Saturday and quickly propagate northeastward. In turn, the
greatest chance for showers and thunderstorms Saturday will be along
and east of I-95, especially focused along the immediate coast. Wrap-
around moisture will be the culprit for continued showers into
Saturday night over the northeastern CWA (VA/MD).

Attention quickly turns to the west-southwest as southerly flow
pumps in respectable amounts of moisture. Sun-Tue will be
underscored by an upper level trough that parks itself atop the
area, allowing for scattered showers and thunderstorms each
day...mainly during the afternoon hours. Not everyone wins the rain
lottery, but if you do get caught underneath a storm, expect a quick
burst of moderate to heavy rainfall.

Temperatures each day will generally be in the mid 80s to low 90s,
with overnight lows in the low to middle 70s. This weather pattern
is virtually "shooting par" for the middle of July.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 200 PM EDT Tuesday...

Primary concern this afternoon and into the evening is the
development of showers and storms across central VA along a
pre-frontal trough across the piedmont. Most TAF sites will
remain shower/tstm free through at least 21z with the exception
of RIC which will likely experience a brief shower/storm.
Thunderstorm coverage will increase through late afternoon and
into the evening as a cold front approaches from the west and
expect activity at all TAF sites at some point through 03z.

Best timing puts the convection at RIC btwn 19Z-00Z, ORF/PHF 21Z-
03Z, SBY 22z-02z and ECG 22Z-04Z. Confidence remains high
enough to keep VCTS in the forecast during these time frames.
SPC has included most of VA and the lwr Md ern shore in a
marginal svr tstm risk. This would be mainly for wet microburst
winds in any storm. Frequent lightning will accompany these
these storms with some high flash rates at times. Generally
expected VFR to occasionally MVFR conditions with the showers
and storms though a brief period of IFR VSBY due to heavy rain
is possible for a brief time as storms pass through.

The cold front pushes through late evening and overnight across
the sern TAF sites so some lingering showers are possible in
the southeast overnight. Generally VFR late tonight along with
a wind shift to the NNW.

Outlook:
VFR conditions mid-late week as high pressure dominates.

&&

.MARINE...
As of 345 PM EDT Tuesday...

No headlines are expected for the next few days. Southerly flow
late this afternoon into this evening at 15-20kt ahead of the
cold front will shift NW-N later tonight post frontal and
diminish to 10-15kt. Winds gradually shift to the NE by Thursday
as high pressure builds across New England. Some model
differences into the weekend as the models suggest an area of
low pressure will develop over the Carolinas and move over the
Delmarva. Regardless of the exact track of the low, will likely
see east to southeast flow increasing Friday night into
Saturday.

&&

.EQUIPMENT...
KDOX radar is inoperable due to a failure of the motor. Earliest
return to service is Wednesday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR/JAO
NEAR TERM...MPR/JAO
SHORT TERM...MPR
LONG TERM...BMS
AVIATION...JAO
MARINE...MRD
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jul 17, 1:33 AM EST, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
233 AM EDT Tue Jul 17 2018

MDZ021>024-VAZ048-061-062-064-067>069-075>078-080>086-088>090-092-
093-095>097-509>525-180645-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Cumberland-
Goochland-Caroline-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Dinwiddie-Prince George-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
233 AM EDT Tue Jul 17 2018

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected this afternoon and evening as
a cold front crosses the area. Some storms may produce strong wind
gusts. In addition, locally heavy rainfall is possible with these
storms, although excessive rainfall is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

MDZ025-VAZ098>100-180645-
Maryland Beaches-Virginia Beach-Accomack-Northampton-
233 AM EDT Tue Jul 17 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

In addition...Showers and thunderstorms are expected late this afternoon
and evening as a cold front crosses the area. Some storms may produce
strong wind gusts. Locally heavy rainfall is possible with these storms,
although excessive rainfall is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

NCZ012>017-030>032-VAZ060-065-066-079-087-180645-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Prince Edward-Mecklenburg-Lunenburg-
Brunswick-Greensville-
233 AM EDT Tue Jul 17 2018

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected this afternoon and evening as
a cold front crosses the area. Locally heavy rainfall is possible
with these storms, although excessive rainfall is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-180645-
Eastern Currituck-
233 AM EDT Tue Jul 17 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

In addition, Showers and thunderstorms are expected this evening as a
cold front crosses the area. Locally heavy rainfall is possible with
these storms, although excessive rainfall is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

44

In the hours before

Special weather statement, Jul 17, 3:07 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
407 PM EDT TUE JUL 17 2018

VAZ064-076-083-512-517>522-172045-
Eastern Hanover-Western King and Queen-New Kent-Western King
William-Richmond-Eastern King William-Western Essex-Eastern
Essex-Eastern King and Queen-Caroline-
407 PM EDT TUE JUL 17 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT KING AND
QUEEN...WEST CENTRAL RICHMOND...NORTHERN NEW KENT...SOUTHEASTERN
CAROLINE...KING WILLIAM...SOUTHEASTERN HANOVER AND SOUTHWESTERN ESSEX
COUNTIES...

At 406 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Newtown to Aylett to near Mechanicsville.
Movement was east at 25 mph.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
King William, West Point, Tappahannock, Saint Stephens Church, King
And Queen Court House, Mechanicsville, Tunstall, Manquin,
Beulahville, Mangohick, Millers Tavern, Newtown, Dunnsville, Aylett,
Studley, Stevensville, Little Plymouth, Beazley, Eltham and Etna
Mills.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3798 7682 3798 7685 3795 7685 3793 7683
      3793 7681 3750 7677 3759 7736 3760 7738
      3795 7727 3799 7690 3799 7687 3797 7686
      3799 7685 3799 7684
TIME...MOT...LOC 2006Z 264DEG 25KT 3794 7716 3776 7714 3760 7730

05
Special weather statement, Jul 17, 3:11 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
411 PM EDT TUE JUL 17 2018

VAZ064-510-511-172100-
Western Hanover-Caroline-Eastern Louisa-
411 PM EDT TUE JUL 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOUISA...
SOUTHWESTERN CAROLINE AND NORTHWESTERN HANOVER COUNTIES...

At 410 PM EDT, a strong thunderstorm was located near Montpelier, or
12 miles southeast of Mineral, moving southeast at 25 mph.

Wind gusts in excess of 40 mph...and rainfall amounts of 1 to 2
inches are possible with this storm.

Locations impacted include...
Bumpass, Montpelier, Oliver, Vontay, Gum Tree, Coatesville, Hewlett,
Doswell, Goodall, Mabelton, Noel, Rockville, Gilman, Beaverdam,
Burruss Corner, Cedar Fork, Locust Creek and Apple Grove.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3790 7794 3802 7773 3801 7767 3799 7766
      3799 7764 3800 7763 3790 7736 3770 7759
      3771 7761 3771 7770
TIME...MOT...LOC 2010Z 302DEG 21KT 3788 7775

05
Special weather statement, Jul 17, 3:19 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
419 PM EDT TUE JUL 17 2018

MDZ021-172100-
Dorchester-
419 PM EDT TUE JUL 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN DORCHESTER
COUNTY...

At 419 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Breezy Point to Hollywood to near
Hague. Movement was east at 30 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Locations impacted include...
Cambridge, University Of Maryland Center For Environmental Studies,
Church Creek, Madison, Taylors Island, Woolford, Andrews, Hudson,
Bucktown, Lloyds and Wingate.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3863 7597 3837 7597 3831 7606 3813 7609
      3827 7607 3831 7611 3827 7615 3831 7613
      3832 7620 3832 7616 3839 7623 3832 7626
      3848 7633 3853 7620 3863 7629 3860 7621
      3863 7617 3859 7616 3857 7603
TIME...MOT...LOC 2019Z 257DEG 24KT 3860 7659 3836 7660 3806 7670

05
Special weather statement, Jul 17, 3:48 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
448 PM EDT TUE JUL 17 2018

VAZ064-510>512-515>517-519-172130-
Eastern Hanover-Western King and Queen-Western Henrico (Including the
City of Richmond)-Western Hanover-Western King William-Eastern
Henrico-Caroline-Eastern Louisa-
448 PM EDT TUE JUL 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LOUISA...
NORTHWESTERN KING AND QUEEN...SOUTHERN CAROLINE...NORTHWESTERN
HENRICO...NORTHWESTERN KING WILLIAM AND HANOVER COUNTIES...

At 447 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dawn to near Wyndham. Movement was
southeast at 20 mph. Additional strong thunderstorms were as far
west as Locust Creek in Louisa County.

Wind gusts up to 50 mph and pea size hail are possible with these
storms. In addition...Rainfall amounts of 1 to 2 inches are possible
with these storms.

Locations impacted include...
Ashland, Randolph Macon College, Saint Stephens Church,
Mechanicsville, Highland Springs, Hanover, Manquin, Beulahville,
Dawn, Laurel, Wyndham, Mangohick, Ladysmith, East Highland Park,
Aylett, Glen Allen, Kings Dominion, Montpelier, Studley and Lakeside.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

LAT...LON 3787 7704 3784 7701 3784 7699 3755 7735
      3769 7764 3771 7764 3771 7768 3781 7789
      3805 7757
TIME...MOT...LOC 2047Z 307DEG 17KT 3790 7734 3767 7758

MRD
Special weather statement, Jul 17, 3:52 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
452 PM EDT TUE JUL 17 2018

MDZ021-172130-
Dorchester-
452 PM EDT TUE JUL 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DORCHESTER COUNTY...

At 450 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Tilghman Island to near Taylors
Island to 11 miles east of Patuxent River Naval Air Station. Movement
was east at 30 mph.

Wind gusts up to 50 mph and rainfall amounts of 1 to 2 inches are
possible with these storms.

Locations impacted include...
Cambridge, Hurlock, Secretary, University Of Maryland Center For
Environmental Studies, East New Market, Church Creek, Madison,
Andrews, Hoopersville, Hudson, Crocheron, Honga, Wingate, Lloyds,
Woolford, Elliott, Bucktown and Linkwood.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3870 7586 3826 7595 3837 7595 3830 7599
      3831 7606 3830 7606 3817 7604 3830 7611
      3829 7617 3829 7618 3825 7618 3839 7623
      3830 7621 3832 7623 3854 7625 3857 7631
      3863 7624 3857 7603
TIME...MOT...LOC 2050Z 249DEG 25KT 3867 7630 3849 7624 3827 7622

05
Special weather statement, Jul 17, 4:19 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
519 PM EDT TUE JUL 17 2018

VAZ048-061-062-069-509>511-172215-
Goochland-Western Hanover-Powhatan-Fluvanna-Western
Louisa-Cumberland-Eastern Louisa-
519 PM EDT TUE JUL 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LOUISA...
NORTHERN CUMBERLAND...GOOCHLAND...WEST CENTRAL HANOVER...NORTHWESTERN
POWHATAN AND FLUVANNA COUNTIES...

At 518 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hadensville to Centenary. Movement
was southeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms. In addition...Rainfall amounts of 1 to 2 inches are possible
with these storms.

Locations impacted include...
Goochland, Cumberland, Hadensville, Palmyra, Fork Union, Columbia,
Gum Spring, Oilville, Ferncliff, Trenholm, Lakeside Village, Kents
Store, Fife, Duncan, Wyndham, Scottsville, Orchid, Maidens, Three
Square and Central Plains.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

LAT...LON 3787 7842 3797 7808 3771 7762 3770 7763
      3766 7765 3744 7839 3764 7825 3769 7824
      3769 7826 3771 7829 3772 7834 3773 7837
      3774 7843 3776 7847 3780 7849
TIME...MOT...LOC 2118Z 316DEG 21KT 3787 7800 3771 7850

MRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
July 17, 4:21 PM EST
Where
Dorchester County, 2 mi SSW of Linkwood
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.503, -75.964

A roof was blown off of a barn, and several trees were downed near 4895 Drawbridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775970.